Alert archive / Massachusetts / High Surf Advisories in 2020
High Surf Advisory 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Jun 11, 2020, 3:54 AM EDT for Newport County, Washington County, Rhode Island; Bristol County, Dukes County, Nantucket County, Massachusetts. It took effect at Jun 11, 2020, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jun 11, 2020, 3:54 AM EDT (07:54 UTC)
- In effect from
- Jun 11, 2020, 8:00 AM EDT
- Expired
- Jun 11, 2020, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Boston/Norton, MA
Counties Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WHUS41 KBOX 110754 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 354 AM EDT Thu Jun 11 2020 MAZ020-023-024-RIZ006>008-111600- /O.NEW.KBOX.SU.Y.0001.200611T1200Z-200612T0000Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 354 AM EDT Thu Jun 11 2020 ...HIGH SURF ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 4 to 6 feet expected in the surf zone. * WHERE...In Massachusetts, Southern Bristol MA, Dukes MA and Nantucket MA Counties. In Rhode Island, Washington RI, Newport RI and Block Island RI Counties. * WHEN...From 8 AM this morning to 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
1 follow-up statement
947 WHUS41 KBOX 111555 CFWBOX Coastal Hazard Message National Weather Service Boston/Norton MA 1155 AM EDT Thu Jun 11 2020 MAZ020-023-024-RIZ006>008-120000- /O.CON.KBOX.SU.Y.0001.000000T0000Z-200612T0000Z/ Southern Bristol MA-Dukes MA-Nantucket MA-Washington RI- Newport RI-Block Island RI- 1155 AM EDT Thu Jun 11 2020 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Large breaking waves of 5 to 6 feet in the surf zone. * WHERE...In Massachusetts, Southern Bristol MA, Nantucket MA and Dukes MA Counties. In Rhode Island, Block Island RI, Newport RI and Washington RI Counties. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Dangerous swimming and surfing conditions and localized beach erosion. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced swimmers should remain out of the water due to dangerous surf conditions. && $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Jun 11, 3:47 AM EDT, 7 minutes earlier.
Area forecast discussion, Jun 11, 3:47 AM EDT, 7 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
347 AM EDT Thu Jun 11 2020
.SYNOPSIS...
An approaching cold front will bring scattered showers and
thunderstorms, especially this afternoon in the interior. The
threat of showers and isolated thunderstorms will continue
tonight along the south coast as the front stalls near the
coast. Warm and dry weather follows for Friday then seasonable
temperatures, dry weather and comfortable humidity levels
Saturday. Weather pattern turns cloudy and more unsettled Sunday
into the middle of next week, as a persistent onshore flow
produces cooler than normal temperatures, more clouds than sun
and off and on light showers.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Scattered showers and isolated thunder assocd with a shortwave
will be moving through western MA/CT early this morning and
should exit by daybreak. A period of dry weather expected this
morning before risk for convection increases toward afternoon.
Mid level through and shortwave energy across the Gt Lakes will
lift NE into Ontario and Quebec this afternoon with the
attendant cold front moving into western New Eng by early
evening. Frontal forcing acting on deep moisture plume and high
theta-e air with PWATs 2+ inches will result in scattered
showers/t-storms developing and moving east across the region,
especially during the afternoon with main focus in the
interior. Instability (CAPES 500-1000 J/kg) will be limited by
cloud cover and weak mid level lapse rates which will limit
robust updrafts and potential for severe weather. Can't rule out
an isolated strong storm with gusty wind in the west, but main
threat with convection will be heavy rainfall and localized
flooding given high PWAT airmass and deep warm cloud depth
12-13k ft which will support efficient warm rain processes.
Highs will be mostly in the 70s with a few spots in the
interior valleys possibly reaching 80. Coolest along the
immediate south coast. Rather humid today with dewpoints upper
60s to near 70. It will also be breezy across eastern MA/RI as
modest low level jet moves across the region. Gusts 25-35 mph
possible at times.
Beach forecast...Increasing surf expected on south coastal
beaches as gusty SW flow develops. High surf advisory will be
issued.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Focus for scattered showers and possible thunder with locally
heavy rainfall will shift to RI and SE MA this evening as the
front slides east. The front is expected to stall near the south
coast tonight with risk of showers likely persisting for much of
the night for the Cape/Islands. Elsewhere, post frontal airmass
with drying and less humid conditions overspreading region from
west to east. Lows will range from the mid 50s in interior
northern and western MA to low/mid 60s in RI and eastern MA.
Friday...
Cold front pushes southward with good drying moving into the
region. Lingering showers are possible early over Nantucket,
otherwise mostly sunny skies. Next upstream trough will be
moving through the Gt Lakes with another cold front approaching
from northern New Eng late in the day. Clouds will be increasing
in the west late in the day, but any showers will remain to the
north. 850 mb temps 12-14C so it will be warm day with highs low
to mid 80s, but cooler along the coast where sea breezes are
expected. Comfortable humidity levels with dewpoints in the 50s.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights
* Seasonable temps with low humidity levels Fri night into Sat.,
possible light showers in the interior.
* Unsettled and cooler than normal late in the weekend into midweek,
with persistent onshore flow, considerable cloudiness and off-and-
on showers. Low-confidence on timing better chances for rains.
Details...
Friday Night into Saturday Night:
Overall fairly pleasant conditions with cooler and much drier
weather for this period. Surface ridge of high pressure noses in
from the Great Lakes Friday night into early Saturday with NW flow
allowing for drier air to filter in along with falling 850 mb temps.
There are a couple solutions later on Saturday which bring some
limited chances for showers into western MA and northern CT along a
925 mb theta-e boundary/cool front; however moisture is lacking and
there is better consensus on shower coverage being confined to
interior western New England (central NY/VT). Opted for a dry
forecast for now, with partial cloudiness for Saturday evening.
Lows mainly in the 50s each night, with highs ranging from the mid
60s near the eastern MA coast into the upper 60s to mid 70s across
interior MA, CT and RI on into the South Coast.
Sunday into Midweek:
Ensemble means for this period continue to show good agreement in
advertising an amplified pattern, with a closed upper low over the
lower Great Lakes into the central Appalachians; while also
indicating a broad surface ridge of high pressure over Nova Scotia
and into northern Maine. However there remains poor consistency in
the deterministic guidance both run-to-run and overall lack of
consensus in indicating how the closed low evolves; specifically in
terms of how far south it digs and when it translates eastward
towards the mid-Atlantic coast. Position of the high and the closed
low to our west or southwest will yield a prolonged period of
easterly onshore flow. Thus anticipating an overall unsettled
period, with below-normal high temperatures tempered by onshore flow
and considerable cloudiness limiting diurnal insolation.
Given stated substantial uncertainties in position of the upper low,
its related SW feed of moisture on its eastern side interacting with
an inverted sfc trough, it leads to a low confidence forecast
specific to PoPs. Approach taken was basically a broad-brushed 30%
or less PoP thru much of the period. I'll emphasize that it won't be
raining all the time, but the lack of consistency in the models
makes it difficult to pinpoint with any confidence which day(s) may
have better chances for rains than others. I do think that as the
upper low starts to pull towards the coast around midweek that PoPs
should stand to increase, but when that occurs isn't clear.
Certainly the PoPs will need some refinement once there's better
congruence in the guidance.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Thru 12Z...
Widespread IFR/LIFR ceilings with patchy fog across eastern MA
and the south coast. MVFR ceilings across the CT River Valley
will lower to IFR late. A few showers or an isolated t-storm
possible across western MA.
Today...Moderate confidence
Widespread IFR/MVFR cigs. Scattered showers/t-storms moving
into the region from west to east, mainly afternoon. Locally
heavy downpours possible. S/SW gusts to 25-30 kt developing
across eastern MA/RI.
Tonight...Moderate confidence.
Focus for showers with isolated thunder shifts to the south
coast along with IFR/LIFR conditions. Conditions improving to
VFR from west to east elsewhere after midnight and winds
trending WNW with frontal passage.
Friday...High confidence.
Lingering MVFR/IFR cigs possible over ACK early, otherwise VFR.
Sea breezes developing.
KBOS Terminal...Moderate confidence in TAF. IFR cigs will
prevail overall but may improve at times to MVFR. Improving to
VFR after midnight.
KBDL Terminal...Moderate confidence in TAF. MVFR cigs may
temporarily lower to IFR this morning. Conditions improving to
VFR after midnight.
Outlook /Friday Night through Monday/...
Friday Night through Saturday Night: VFR.
Sunday: Mainly VFR, with local MVFR possible. Chance SHRA.
Sunday Night: Mainly VFR, with local IFR possible. Chance SHRA.
Monday: Mainly VFR, with areas MVFR possible. Slight chance
SHRA.
&&
.MARINE...
Modest pre-frontal low level jet will result in SW gusts to
25-30 kt over the waters today with building seas. SCA
continues. Winds diminish and become west tonight behind the
cold front with subsiding seas. Light winds becoming southerly
Fri with seas below SCA. Scattered showers and isolated thunder
tonight with reduced vsbys in areas of fog, improving Fri.
Outlook /Friday Night through Monday/...
Friday Night: Winds less than 25 kt.
Saturday: Winds less than 25 kt. Seas locally approaching 5 ft.
Saturday Night: Winds less than 25 kt. Slight chance of rain
showers.
Sunday through Sunday Night: Winds less than 25 kt. Seas
locally approaching 5 ft. Chance of rain showers.
Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for MAZ020-023-024.
RI...High Surf Advisory from 8 AM this morning to 8 PM EDT this
evening for RIZ006>008.
MARINE...Small Craft Advisory from 8 AM this morning to 10 PM EDT this
evening for ANZ231>234-251.
Small Craft Advisory from 8 AM this morning to 8 PM EDT this
evening for ANZ230-236.
Small Craft Advisory until 4 AM EDT Friday for ANZ235-237.
Small Craft Advisory until 2 AM EDT Friday for ANZ250-254.
Small Craft Advisory until 8 AM EDT Friday for ANZ255-256.
&&
SYNOPSIS...KJC/Loconto
NEAR TERM...KJC
SHORT TERM...KJC
LONG TERM...Loconto
AVIATION...KJC/Loconto
MARINE...KJC/LocontoHazardous weather outlook, Jun 10, 4:22 PM EDT, 11 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 422 PM EDT Wed Jun 10 2020 CTZ002>004-MAZ002>021-026-RIZ001>008-112030- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 422 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ022>024-112030- Barnstable MA-Dukes MA-Nantucket MA- 422 PM EDT Wed Jun 10 2020 ...DENSE FOG ADVISORY IN EFFECT UNTIL 8 AM EDT THURSDAY... This Hazardous Weather Outlook is for southeastern Massachusetts. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Dense Fog Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-112030- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 422 PM EDT Wed Jun 10 2020 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For more information on upcoming hazardous weather, please see the Area Forecast Discussion on our webpage for the latest forecast thinking. There is also our Enhanced Hazardous Weather Outlook at www.weather.gov/box/ehwo For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/us.nationalweatherservice.boston.gov You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:21 AM EDT | Special Weather Statement | BOX | Franklin, Hampshire | 84 min |
| Jun 11, 6:45 PM EDT | Special Weather Statement | BOX | Plymouth | 45 min |
Nearby
High Surf Advisories in Massachusetts, 2020High Surf Advisories in Rhode Island, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.